Coping With Epilepsy Neurofeedback & Counseling Associates
10% off neurofeedback training for CWE members - Las Vegas, NV and Denver, CO
Neurofeedback Partner - Free Advertisement
 

Go Back   Epilepsy Forum > Peer Support > The Kitchen



Reply
 
LinkBack Thread Tools
  #41  
Old 03-28-2010, 02:40 PM
Eve Eve is offline
Weaving the Community Fabric
 
Join Date: Jan 2009
Location: Eastern US
Posts: 286
Thanks: 56
Thanked 30 Times in 29 Posts

Red face


Robin are you saying 800 mg magnesium a day? 800 is not too much?
Add Post to del.icio.usStumble this Post!Reddit!
Reply With Quote
  #42  
Old 04-06-2010, 03:25 PM
srab's Avatar
Getting Comfortable
 
Join Date: Mar 2010
Posts: 17
Thanks: 1
Thanked 2 Times in 2 Posts
After a "run of seizures" I called my nuero. He asked about current meds, told me "DO NOT take antihistamines".
Add Post to del.icio.usStumble this Post!Reddit!
Reply With Quote
  #43  
Old 04-06-2010, 03:47 PM
Endless's Avatar
Super Moderator / Even Keel
 
Join Date: Feb 2010
Location: U.S.
Posts: 4,485
Thanks: 821
Thanked 1,225 Times in 949 Posts
Send a message via AIM to Endless
I agree with that! Antihistamines are not off my list of things I can take for a number of reasons. One of them is massive nosebleeds with Benedryl. That never happened before I was on anti-epileptic drugs.
Add Post to del.icio.usStumble this Post!Reddit!
Reply With Quote
  #44  
Old 02-23-2012, 04:06 PM
New Here
 
Join Date: Feb 2012
Posts: 1
Thanks: 0
Thanked 0 Times in 0 Posts

Benadryl & seizures


Wasnt feeling well the past few days mainly just the sniffles. Had taken an antihystimene around 6 last night. That didnt work so I took a 24 hr sudafed around 8. Woke this morning and still had some symptoms and then took a Benadryl. Went to the gym shortly after and didnt feel 100% so I left in the middle. Came home and took a shower and layed down for a little bit and during that time I had a seizure. Had been seizure free for almost two years now and my last Tegretol counts were fine.

Could all this have caused my seizure?
Add Post to del.icio.usStumble this Post!Reddit!
Reply With Quote
  #45  
Old 02-23-2012, 04:37 PM
Super Moderator / Thank You Queen
 
Join Date: Jun 2005
Location: Massachusetts
Posts: 13,186
Thanks: 544
Thanked 5,105 Times in 3,926 Posts
Hi Bomoseenbrat,

Antihistamines -- Benadryl, Sudafed, etc. -- can be problematic for people with seizure disorders. The stimulant properties of the main ingredients (diphenhydramine, pseudoephedrine) can trigger seizures. So those may have Contributed to your seizure. In addition, being fatigued or dehydrated, or having an infection can also lower your seizure threshold.

Best,
Nakamova
Add Post to del.icio.usStumble this Post!Reddit!
Reply With Quote
  #46  
Old 02-23-2012, 04:54 PM
Weaving the Community Fabric
 
Join Date: Apr 2010
Location: orlando FL
Posts: 238
Thanks: 8
Thanked 71 Times in 57 Posts
My nuero and my pharamcists have all told me not to take benadryl with my meds topamax and keppra they have advised me to take zyrtek instead as long as I follow directions no claritin becasue of interactions also no halls cough drops becasuse of the menthol in it.
Add Post to del.icio.usStumble this Post!Reddit!
Reply With Quote
  #47  
Old 02-23-2012, 08:31 PM
New Here
 
Join Date: Mar 2010
Location: Michigan
Posts: 3
Thanks: 2
Thanked 0 Times in 0 Posts
Very interesting about the menthol being a possible seizure trigger. Do you happen to know why that is? I had never heard about that, but then again . . . our former neurologist kind of pooh-poohed the possibility of Benadryl causing my daughter's first seizures that went into status. I am absolutely convinced that it brought about those first seizures, and I appreciate the information about all antihistamines. I learn so much from all of you--thank you!
Add Post to del.icio.usStumble this Post!Reddit!
Reply With Quote
  #48  
Old 02-23-2012, 11:10 PM
Super Moderator / Thank You Queen
 
Join Date: Jun 2005
Location: Massachusetts
Posts: 13,186
Thanks: 544
Thanked 5,105 Times in 3,926 Posts
Actually in some studies it's been shown that menthol can help inhibit seizures. See http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2560999/

I think the doctor warned against menthol not because it's a seizure trigger, but because it can interact with medications that are metabolized by the liver (such as Topomax).
Add Post to del.icio.usStumble this Post!Reddit!
Reply With Quote
  #49  
Old 02-24-2012, 03:11 AM
RobinN's Avatar
Super Moderator / Super Mom
 
Join Date: Aug 2007
Location: SoCA
Posts: 7,865
Thanks: 170
Thanked 708 Times in 539 Posts
Send a message via Yahoo to RobinN
Originally Posted by Eve View Post:
Robin are you saying 800 mg magnesium a day? 800 is not too much?
Wow this is old, but I just caught it today.
Eve, if you are still interested... no this is not too much for us. Recommended by a doctor and is working for us. No migraines for me in over 6 yrs, and Rebecca is seizure free, though not only due to her daily vitamins, it is the one improvement that has remained consistent.
__________________
Robin

Neurofeedback - Rebecca's Story

Robin's Challenge

Knowledge is power and knowledge shared is power multiplied.
-- Bob Noyce
Add Post to del.icio.usStumble this Post!Reddit!
Reply With Quote
  #50  
Old 02-24-2012, 03:42 AM
epileric's Avatar
Super Moderator / Spaminator
 
Join Date: Dec 2007
Location: Ontario, Canada
Posts: 4,403
Thanks: 308
Thanked 1,174 Times in 866 Posts
Originally Posted by RobinN View Post:
Wow this is old, but I just caught it today.
Eve, if you are still interested... no this is not too much for us.
Do be careful if you have kidney problems though.
Quote :
People who have impaired kidney function are at the greatest risk for magnesium overdose. Even a moderate magnesium overdose may cause a drop in blood pressure in those with kidney disease. Other possible serious symptoms include difficulty breathing, muscle weakness, and mental confusion. Serious cases of magnesium overdose may cause cardiac arrest.

Magnesium Overdose


Despite what some doctors might say the recommended daily dose is only 420 mg/day for adults over 31.
__________________
"It's no longer a question of staying healthy. It's a question of finding a sickness you like." -Jackie Mason
Add Post to del.icio.usStumble this Post!Reddit!
Reply With Quote
  #51  
Old 03-07-2012, 01:24 AM
Weaving the Community Fabric
 
Join Date: Nov 2010
Location: Fort Worth, Texas
Posts: 422
Thanks: 75
Thanked 93 Times in 72 Posts
Anyone know about Bromfed DM? I somehow got strep and the gave me antibiotics and this Bromfed DM cough syrup. I believe it also has antihistamine in it as well.

I haven't taken any of it though because I'm nervous since I also take Keppra. Just wanted to check and see if anyone knew of any negative reactions taking the two together.

I went to a "doc in a box" and he said not to worry about it, but I don't think he really knew much about anti-epileptic drugs.
Add Post to del.icio.usStumble this Post!Reddit!
Reply With Quote
  #52  
Old 03-07-2012, 10:23 AM
Super Moderator / Thank You Queen
 
Join Date: Jun 2005
Location: Massachusetts
Posts: 13,186
Thanks: 544
Thanked 5,105 Times in 3,926 Posts
The active ingredient of Bromfed DM is Dextromethorphan. In studies, it was shown to have anti-convulsant effects at low doses, but pro-convulsant effects at high ones. It's considered safe for people with seizure disorders as long as they are otherwise stable -- i.e. if your seizures are currently controlled, and if you aren't taking other substances that might lower your seizure threshold. In addition, Bromfed DM has alcohol in it, which can slightly reinforce any sedative effects you might feel of Keppra.

So for the reasons listed above, go easy on the stuff. Start with a smaller than normal dose to see how you feel, and proceed with caution.
Add Post to del.icio.usStumble this Post!Reddit!
Reply With Quote
The Following User Says Thank You to Nakamova For This Useful Post:
Dignan (03-07-2012)
  #53  
Old 03-07-2012, 10:42 AM
Aaleayha's Avatar
Weaving the Community Fabric
 
Join Date: Feb 2012
Location: Summerville, South Carolina
Posts: 297
Thanks: 50
Thanked 46 Times in 40 Posts
Send a message via MSN to Aaleayha Send a message via Yahoo to Aaleayha Send a message via Skype™ to Aaleayha
They don't cause seizures for me (THANK GOD) but I'm allergic to Benadryl... ironically. Whats suppose to help allergies makes it worse for me.
__________________
Cervical osteophytes, Cervical Spinal Stenosis
Topamax 25 MG (2x daily), Physical Therapy

My Blog and Forum Site, The Life of Aalea, is now OPEN!
Life of Aalea

I made this so we can show support of the CWE site and still support each other as well!
Facebook SCE group
Add Post to del.icio.usStumble this Post!Reddit!
Reply With Quote
Reply

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On


Similar Threads
Thread Thread Starter Forum Replies Last Post
TLE Complex Partial NEAD, NES - PNES including PTSD brain The Library 12 01-28-2012 03:50 PM
Just diagnosed with partial seizures sara The Kitchen 16 05-22-2008 10:35 PM
Complex partial seizures, and auras Mercyme The Foyer 9 11-09-2007 01:32 PM
New to board- complex-partial seizures Mom2boysx3 The Foyer 3 04-15-2007 10:48 PM
Hi! medical refractory epilepsy and complex partial seizures Jerseymom5541 The Foyer 1 03-09-2006 06:36 PM


All times are GMT -5. The time now is 05:41 PM.


Powered by vBulletin® - Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
Content Relevant URLs by vBSEO ©2009, Crawlability, Inc.
Copyright 2005 Measuring Up. ALL rights reserved.